Alert archive / Maryland / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 111, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 27, 2005, 5:57 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2005, 5:57 PM EDT (21:57 UTC)
- Expired
- Jul 27, 2005, 6:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 87 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:54 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 27, 2:54 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT WED JUL 27 2005
.SHORT TERM (TONIGHT)...
STRONG COLD FRONT NOW ANALYZED FROM ALBANY NY SWWD THRU SWRN PA TO
MEMPHIS. LINE OF STRONG TO SEVERE TSRA ALONG AND AHEAD OF CDFNT
MOVING EAST ABT 37KTS WILL SWEEP THRU THE AREA LATE THIS AFTERNOON
AND EARLY THIS EVENING. SPECIAL 18Z IAD SOUNDING SHOWS VERY UNSTABLE
AMS WITH LIFTED INDEX OF ABT -6C AND CAPE UP TO 3800 J/KG. MAIN
THREAT WITH THESE STORMS EXPECTED TO BE DAMAGING WINDS WITH STORM
MOTION OF 37KTS AND INVERTED V SHAPE IN THE LOW-LVLS. HAIL THREAT
ALMOST NIL WITH VERY HIGH WBZ LEVELS OF 13500 FT AND VERY WARM H5
TEMPS OF -4C. SHEAR NOT STRONG ENOUGH TO SUPPORT ROTATING STORMS.
LIKELY POPS THIS EVENING THEN LOWERING TO A LOW CHANCE AS MOSAIC
IMAGERY SHOWS SOME SHRA ACTIVITY WELL BEHIND SFC FRONT OVER ERN OH.
THU...AFTER A DAY WITH TEMPS IN THE UPPER 90S AND DEWPOINTS IN THE
MID 70S IT WILL FEEL MUCH COOLER WITH TEMPS ONLY IN THE LOW 80S AND
DEWPOINTS IN THE 60S. LOTS OF CLOUDS HOWEVER DONT SEE MUCH IN THE
FORCING TO GENERATE PRECIP.
ROSA
&&
.LONG TERM (THURSDAY THROUGH WEDNESDAY)...
HEAT WV FOR MID ATLC IS NOW ANCIENT HISTORY...AND RGN LOOKS TO BE ON
THE N SIDE OF A FNT FOR MUCH OF THE XTND PD...LEAVING US IN MR NRML
TEMPS. DEBATE RAGES AS TO HOW XTSV THE CLD CVR WL BE. GNRLY IM
SKEPTICAL OF THE LO LVL MOISTURE FIELDS DEPICTED BY LONGER RANGE
MDLS AT THIS TIME OF YR...HISTORICALLY IN MID SUMMER ITS VERY HARD
TO HV SEVEN DAYS WHERE THE SUN MAKES NO MR THAN A FLEETING
APPEARANCE. BLV BEST CHC FOR SUNSHINE IS IN THE NW PART OF THE CWA
AWAY FM THE STALLED BNDRY. POPS WL BE MUCH THE SAME...NONE IN THE
NW...W/ SILENT SLT CHC OVER THE SERN 2/3RDS OF THE AREA INTO THE
ERLY PART OF NEXT WK.
WOODY
&&
.AVIATION...STRONG CDFNT WILL SWEEP THRU TERMINALS BY 00Z WITH LINE
OF STRONG SEVERE TSRA. LINE CURRENTLY MOVING ABT 37KTS SO THREAT OF
STRONG WIND GUSTS EXISTS. HAVE INCLUDED TEMPO GROUPS FOR ALL SITES
MAINLY BETWEEN 20Z-00Z. WINDS BECOMING NORTHERLY THEREAFTER ABT
10KTS.
&&
.MARINE...NO FLAGS TONIGHT XCPT GUSTS TO 35 KTS POSSIBLE IN TSRA
LATE THIS AFTERNOON OR EARLY THIS EVENING. WINDS N10KTS ON THU.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SEVERE THUNDERSTORM WATCH FOR DCZ001 UNTIL 10 PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR DCZ001 UNTIL 8 PM WEDNESDAY.
MD...SEVERE THUNDERSTORM WATCH FOR MDZ002>007-009>011-013-014-
016>018 UNTIL 10 PM WEDNESDAY.
...HEAT ADVISORY FOR MDZ003>007-009-010-013-014-016>018 UNTIL 8
PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR MDZ011 UNTIL 8 PM WEDNESDAY.
VA...SEVERE THUNDERSTORM WATCH FOR VAZ021-025>031-036>042-050>057
UNTIL 10 PM WEDNESDAY.
...HEAT ADVISORY FOR VAZ025>031-036>042-050>053-055>057 UNTIL 8
PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR VAZ054 UNTIL 8 PM WEDNESDAY.
WV...SEVERE THUNDERSTORM WATCH FOR WVZ048>055 UNTIL 10 PM WEDNESDAY.
...HEAT ADVISORY FOR WVZ052-053 UNTIL 8 PM WEDNESDAY.
MARINE...SEVERE THUNDERSTORM WATCH FOR ANZ530>537 UNTIL 10 PM
WEDNESDAY. ...EXCESSIVE HEAT WARNING FOR ANZ535 UNTIL 8 PM
WEDNESDAY. &&Hazardous weather outlook, Jul 27, 11:29 AM EDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT WED JUL 27 2005 DCZ001-MDZ011-VAZ054-281030- DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE- ARLINGTON/FALLS CHURCH/ALEXANDRIA- 1129 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE REFER TO NPWLWX AND SPSLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY EVENING. MDZ004>007-009-010-013-014-016>018-VAZ036>042-050>053-055>057- 281030- FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE- CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-STAFFORD- SPOTSYLVANIA-KING GEORGE- 1129 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO NPWLWX AND SPSLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. ANZ530>537-MDZ002-003-VAZ021-025>031-WVZ048>055-281030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY- WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA- PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY- JEFFERSON-PENDLETON-HARDY- 1129 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE REFER TO SPSLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. ROSA
In the hours before
Local storm report, Jul 27, 4:51 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG FAIRPLAY 39.54N 77.75W
07/27/2005 WASHINGTON MD EMERGENCY MNGR
TREES DOWN
&&
WOODCOCKLocal storm report, Jul 27, 5:20 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG LINDEN 38.91N 78.08W
07/27/2005 WARREN VA EMERGENCY MNGR
TREE DOWN ON POWER LINE, GRANNY SMITH RD
&&
WOODCOCKLocal storm report, Jul 27, 5:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG ELKTON 38.41N 78.62W
07/27/2005 ROCKINGHAM VA EMERGENCY MNGR
POWER LINES DOWN MT PLEASANT RD
&&
WOODCOCKLocal storm report, Jul 27, 5:29 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG HEDGESVILLE 39.55N 77.99W
07/27/2005 BERKELEY WV EMERGENCY MNGR
TREES AND POWERLINES DOWN.
0442 PM TSTM WND DMG FAIRPLAY 39.54N 77.75W
07/27/2005 WASHINGTON MD EMERGENCY MNGR
TREES DOWN
0506 PM TSTM WND DMG WOLFSVILLE 39.57N 77.55W
07/27/2005 FREDERICK MD EMERGENCY MNGR
TREES AND POWERLINES DOWN.
0508 PM TSTM WND DMG LINDEN 38.91N 78.08W
07/27/2005 WARREN VA EMERGENCY MNGR
TREE DOWN ON POWER LINE, GRANNY SMITH RD
0516 PM TSTM WND DMG ELKTON 38.41N 78.62W
07/27/2005 ROCKINGHAM VA EMERGENCY MNGR
POWER LINES DOWN MT PLEASANT RD
&&Local storm report, Jul 27, 5:44 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG PURCELLVILLE 39.14N 77.71W
07/27/2005 LOUDOUN VA FIRE DEPT/RESCUE
TREES DOWNED
0530 PM TSTM WND DMG MIDDLEBURG 38.97N 77.74W
07/27/2005 LOUDOUN VA FIRE DEPT/RESCUE
TREES DOWNED
0530 PM TSTM WND DMG LEESBURG 39.10N 77.56W
07/27/2005 LOUDOUN VA FIRE DEPT/RESCUE
TREES DOWNED
&&
MANNINGLocal storm report, Jul 27, 5:50 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG UPPERVILLE 38.99N 77.89W
07/27/2005 FAUQUIER VA EMERGENCY MNGR
TREES AND POWERLINES DOWN.
&&The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:10 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 50 min |
| Jul 27, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Warren | 47 min |
| Jul 27, 4:57 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 48 min |
| Jul 27, 5:08 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 52 min |
| Jul 27, 5:13 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 27, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun | 40 min |
| Jul 27, 5:50 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 40 min |
| Jul 27, 5:56 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 24 min |
| Jul 27, 6:02 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax, City of Falls Church | 44 min |
| Jul 27, 6:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Jul 27, 6:36 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange | 39 min |
| Jul 27, 6:56 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Stafford | 49 min |
| Jul 27, 7:06 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jul 27, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 41 min |
| Jul 27, 4:35 PM EDT | Tornado Warning | LWX | Washington | 26 min |
| Jul 27, 4:49 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 41 min |
| Jul 27, 5:33 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 42 min |
| Jul 27, 6:12 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 48 min |
| Jul 27, 6:19 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 41 min |
| Jul 27, 6:38 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 52 min |
| Jul 27, 6:41 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 49 min |
| Jul 27, 3:53 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Morgan | 52 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.